Utah, 2013Winter Weather in Utah, December 7 to 8, 2013
December 7 to 8, 2013 · NWS GJT · 6 events in 6 counties and zones
A moist and vigorous Pacific trough produced significant snowfall across most of eastern Utah.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and vigorous Pacific trough produced significant snowfall across most of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 6, 9:52 PM MST, 5 hours 8 minutes earlier.
Area forecast discussion, Dec 6, 9:52 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
952 PM MST FRI DEC 6 2013
.UPDATE...
ISSUED AT 511 PM MST FRI DEC 6 2013
ANOTHER COLD NIGHT IN STORE AS TEMPERATURES HAVE STARTED
DROPPING CONSIDERABLY SINCE THE SUN WENT DOWN. QUICK UPDATE TO
LOWER TEMPS FOR MUCH OF THE REGION. NO OTHER UPDATES AT THIS TIME.
&&
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 331 PM MST FRI DEC 6 2013
WEAK DISTURBANCE IS LEAVING THE NORTH-CENTRAL MOUNTAINS JUST IN
TIME FOR THE NEXT WINTER STORM. IR SATELLITE SHOWS DEEPENING CLOUD
TOPS OVER OREGON AND WESTERN NEVADA ASSOCIATED WITH THE 7H TROUGH
HEADING TOWARD THE REGION. AHEAD OF THIS TROUGH WILL BE RELATIVELY
WARMER AIR OVERRUNNING VERY COLD AIR AT THE SURFACE...WHICH BRINGS
A CHANCE FOR OROGRAPHIC SNOW SHOWERS TONIGHT OVER THE NORTHERN
MTNS STRETCHING DOWN TO THE UNCOMPAHGRE PLATEAU BY EARLY SATURDAY
MORNING...BUT LIKELY NOT AMOUNTING TO MUCH. SNOWFALL DUE TO OVERRUNNING
WILL INCREASE SUBSTANTIALLY SATURDAY MORNING FROM WEST TO EAST
WITH THE PROGRESSION OF THE TROUGH AS MOISTURE INCREASES AHEAD OF THE
FRONT. PRIME TIME FOR HEAVY SNOW WILL BE SATURDAY EVENING TO
SATURDAY NIGHT IN MANY PLACES...AHEAD OF THE COLD FRONT PASSING
SATURDAY NIGHT. EXPECT SOME GUSTY WINDS AHEAD OF THE FRONT WHICH
WILL LIKELY PRODUCE BLOWING SNOW IN WIND PRONE AREAS WITH SUCH
LOW DENSITY SNOW. THE HEAVIEST SNOW IS EXPECTED OVER THE SAN
JUANS AND THE SOUTHERN CENTRAL MOUNTAINS DUE TO A JET MAX ENTERING
FROM APPROXIMATELY MONTROSE SOUTH...CREATING THE BEST DIVERGENCE
IN THE ATMOSPHERE FOR EFFICIENT SNOW PRODUCTION. WITH TEMPERATURES
WELL BELOW FREEZING...DENDRITIC GROWTH RATES WILL BE PRIME FOR THE
ENTIRETY OF THE EVENT. GENERALLY EXPECTING 2 TO 4 INCH TOTALS IN
THE VALLEYS AND 6-12 IN THE MOUNTAINS...WITH LOCALLY HIGHER
AMOUNTS OVER THE SAN JUANS AND PARTS OF THE CENTRAL MOUNTAIN. SEE
MORE ABOUT THE REMAINDER OF THE STORM IN THE SECTION (LONG TERM)
BELOW.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 331 PM MST FRI DEC 6 2013
SURFACE LOW REFORMS OVER SOUTH-CENTRAL TO SERN CO SUNDAY MORNING
AS THE UPPER JET MAX CUTS ACROSS AZ AND NM. 500 MB COLD POOL ALOFT
MOVES ACROSS ABOUT MIDDAY. FORCING BECOMES LESS DYNAMIC AND MORE
DEPENDENT ON WESTERLY TO NORTHWESTERLY OROGRAPHICS IN COLD
ADVECTION AND WILL BEGIN ENDING THE WINTER HIGHLIGHTS IN EASTERN
UT AND SWRN CO OVER THE COURSE OF THE DAY ON SUNDAY. MODELS SHOW A
TRAILING SHORTWAVE OF VARIOUS STRENGTH DROPPING DOWN FROM THE
NORTHERN ROCKIES AND ACROSS OUR FORECAST AREA SUNDAY NIGHT.
MOISTURE REALLY SHRINKING SUNDAY NIGHT WITH 700 MB SPECIFIC
HUMIDITY DROPPING UNDER 1 G/KG...BUT WILL COUNT ON THIS SHORTWAVE
IN CONJUNCTION WITH COLD ADVECTION AND W-NW OROGRAPHIC FLOW TO
PROVIDE ONE MORE SHOT AT SNOW FOR THE NRN AND CENTRAL MTNS...AS
WELL AS THE NORTH SIDE LOWER ELEVATIONS AROUND MEEKER AND CRAIG.
THUS...WENT CONSIDERABLY HIGHER THAN GUIDANCE POPS SUNDAY NIGHT.
THIS FINAL SHORTWAVE WILL ALSO PROVIDE ONE MORE REINFORCING SHOT
OF COLD AIR.
AFTER THAT...LARGE SCALE PATTERN DEAMPLIFIES NEXT WEEK AS THE
LONGWAVE TROUGH OVER THE WEST SHIFTS EAST AND IS REPLACED BY WEAK
RIDGING OVER THE GREAT BASIN BY WEDNESDAY. A COUPLE DISTURBANCES MAY
BRUSH THE NORTH EARLY NEXT WEEK...BUT MOST AREAS LOOK DRY. MAIN
CONCERN NEXT WEEK WILL BE THE STRENGTHENING OF VALLEY INVERSIONS
WITH THE RIDGING AND WARMING ALOFT. STABLE CONDITIONS WILL INHIBIT
MIXING...TRAPPING THE COLD AIR IN THE VALLEYS. LOWERED TEMPS FROM
GUIDANCE ESPECIALLY IN THE CENTRAL AND NORTHERN VALLEYS TO REFLECT
THIS.
12Z ECMWF SHOWED A LOW LIFTING ACROSS NM FROM OFF THE BAJA COAST
THU WHILE GFS WASHES IT OUT. ALL MODELS INDICATE THE NEXT STORM
MOVING INLAND ACROSS THE WEST COAST TO THE GREAT BASIN
FRIDAY. STAYED WITH THE CONSENSUS FORECAST FOR NOW WHICH KEPT
FRIDAY DRY. WITH ITS SOURCE REGION THE PACIFIC AND NOT
ARCTIC...THIS STORM WILL NOT BE NEARLY AS COLD AS THE STORM
CURRENTLY EXPERIENCED.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 952 PM MST FRI DEC 6 2013
MID AND UPPER LEVEL CLOUDS WILL INCREASE AND LOWER THROUGH LATE
TONIGHT AND EARLY SAT. FLIGHT CONDITIONS WILL BEGIN TO DETERIORATE
OVER NORTHEAST UT AFTER 10Z SAT AS SNOW SPREADS IN FROM THE
NORTHWEST. CONDITIONS WILL CONTINUE TO WORSEN AS SNOW SPREADS INTO
NORTHWEST COLORADO BY DAYBREAK...AND ACROSS THE REMAINDER OF THE
FORECAST AREA BY MIDDAY. AFTER 18Z SAT...EXPECT WIDESPREAD SNOW
WITH MOUNTAINS FREQUENTLY OBSCURED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO 2 PM MST SUNDAY
FOR COZ001.
WINTER WEATHER ADVISORY FROM 11 AM SATURDAY TO NOON MST SUNDAY
FOR COZ006-011-020.
WINTER WEATHER ADVISORY FROM 11 AM SATURDAY TO 6 PM MST SUNDAY
FOR COZ007-008-014.
WINTER STORM WARNING FROM 11 AM SATURDAY TO 6 AM MST MONDAY FOR
COZ009-012.
WINTER STORM WARNING FROM 11 AM SATURDAY TO 6 PM MST SUNDAY FOR
COZ017>019.
WINTER WEATHER ADVISORY FROM 11 AM SATURDAY TO 6 AM MST MONDAY
FOR COZ003-004-010-013.
WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON FOR COZ021>023.
WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO 6 AM MST MONDAY
FOR COZ002.
UT...WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO 2 PM MST SUNDAY
FOR UTZ023>025.
WINTER WEATHER ADVISORY FROM 11 AM SATURDAY TO NOON MST SUNDAY
FOR UTZ027.
WINTER WEATHER ADVISORY FROM 11 AM SATURDAY TO 9 AM MST SUNDAY
FOR UTZ022-029.
WINTER WEATHER ADVISORY FROM 11 AM SATURDAY TO 2 PM MST SUNDAY
FOR UTZ028.
&&
UPDATE...TGR
SHORT TERM...JAM
LONG TERM...JAD
AVIATION...EHHazardous weather outlook, Dec 6, 5:45 AM MST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI DEC 6 2013
COZ001>014-017>023-UTZ022>025-027>029-071245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MST FRI DEC 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PATCHY VALLEY FOG WILL DISSIPATE BY MID MORNING. LOCALIZED AREAS
OF LIGHT SNOW WILL BE POSSIBLE OVER THE NORTHERN DIVIDE
MOUNTAINS THIS AFTERNOON AND EVENING. THEN A CHANCE OF SNOW WILL
BEGIN OVER THE OTHER NORTHERN MOUNTAINS LATE TONIGHT. VERY COLD
TEMPERATURES WILL PERSIST AREA-WIDE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY AND SUNDAY...SNOW IS LIKELY WITH MODERATE ACCUMULATIONS
POSSIBLE IN THE MOUNTAINS WITH LIGHTER ACCUMULATIONS IN THE
VALLEYS. NOT AS COLD BUT WELL BELOW NORMAL TEMPERATURES CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Eastern Uinta Mountains
- When
- December 7, 3:00 AM MST to 2:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall totals around 5 inches were measured above the 8500 foot level. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Tavaputs Plateau
- When
- December 7, 4:00 AM MST to 4:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 10 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Grand Flat and Arches
- When
- December 7, 8:00 AM MST to 10:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were measured across the area.
Winter Weather, La Sal & Abajo Mountains
- When
- December 7, 9:00 AM MST to December 8, 12:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 12 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Canyonlands / Natural Bridges
- When
- December 7, 3:00 PM MST to 10:00 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 4 inches were measured across the area.
Winter Weather, Southeast Utah
- When
- December 7, 4:00 PM MST to December 8, 3:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were measured above the 5500 foot level.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Tennessee, December 7 to 8, 20131 death · $145,000 · 12 events
- Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 20131 death · 6 events
- Heavy Snow in Idaho, December 7, 20131 death · 2 events
- Winter Weather in Texas, December 7, 2013$100,000 · 1 event
- Winter Weather in Arkansas, December 7 to 8, 201335 events
- Extreme Cold in Oregon, December 7 to 8, 201322 events
- Winter Storm and Heavy Snow in Colorado, December 7 to 8, 201320 events
- Winter Storm and Winter Weather in Tennessee, December 7 to 8, 201317 events
- Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 201314 events
- Winter Storm in Utah, December 7 to 9, 201311 events
- Winter Weather in Mississippi, December 7 to 8, 20139 events
- Extreme Cold in Minnesota, December 7, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499767, 499768, 499766, 499769, 499771, 499770.